Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 79, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jun 23, 2017, 4:25 PM EDT for Lancaster County, Lebanon County, Pennsylvania. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2017, 4:25 PM EDT (20:25 UTC)
- Expired
- Jun 23, 2017, 5:30 PM EDT
- In force
- 65 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lancaster County, PA, Lebanon County, PA
The radar
The State College radar (KCCX), 159 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 2:20 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 649 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 271 m²/s²
- 0-3 km storm-relative helicity
- 349 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
393
WUUS51 KCTP 232025
SVRCTP
PAC071-075-232130-
/O.NEW.KCTP.SV.W.0079.170623T2025Z-170623T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
425 PM EDT FRI JUN 23 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
North central Lancaster County in south central Pennsylvania...
Southeastern Lebanon County in south central Pennsylvania...
* Until 530 PM EDT
* At 425 PM EDT, a severe thunderstorm was located over Lebanon
South, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Myerstown, Cornwall, Lebanon, Sand Hill, Mount Gretna Heights,
Avon, Adamstown, Richland, Quentin and Kleinfeltersville.
This includes The Pennsylvania Turnpike from mile markers 277 to 282.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4024 7647 4041 7645 4042 7631 4037 7625
4036 7620 4031 7614 4024 7604
TIME...MOT...LOC 2025Z 272DEG 34KT 4033 7638
HAIL...<.75IN
WIND...60MPH
$$
Dangelo1 follow-up statement
180
WWUS51 KCTP 232105
SVSCTP
Severe Weather Statement
National Weather Service State College PA
505 PM EDT FRI JUN 23 2017
PAC071-075-232130-
/O.CON.KCTP.SV.W.0079.000000T0000Z-170623T2130Z/
Lancaster PA-Lebanon PA-
505 PM EDT FRI JUN 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTH CENTRAL LANCASTER AND SOUTHEASTERN LEBANON COUNTIES...
At 504 PM EDT, a severe thunderstorm was located just south of
Cornwall, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Cornwall, Kleinfeltersville, Schaefferstown, Adamstown, Richland,
Newmanstown, Denver, Schoeneck and Reinholds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4024 7647 4037 7625 4036 7620 4031 7614
4024 7604
TIME...MOT...LOC 2104Z 272DEG 34KT 4032 7589
HAIL...<.75IN
WIND...60MPH
$$
DangeloWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:58 PM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jun 23, 2:58 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service State College PA 258 PM EDT Fri Jun 23 2017 .SYNOPSIS... The combination of an approaching frontal system and the remnants of Tropical Storm Cindy will funnel a plume of deep tropical moisture into the region today and tonight. The cold front will push east across the region during the morning Saturday, followed by drier and cooler air with comfortable humidity that will last through much of next week. && .NEAR TERM /THROUGH TONIGHT/... Showers are becoming more numerous once again as the leading edge of the deep plume of tropical moisture begins to nose into western PA. Additionally on the southern edge of the clouds over the lower Susq Valley, temperatures have warmed into the 80s. Combined with dewpoints in the low to mid 70s, ML CAPEs have cooked up to between 500 and 1000J. Moderate to strong deep layer shear also is supporting a large area of EHI's over 1 m2s-2, with much of the lower Susq in excess of 2 m2s-2. So before the heavy rain threat evolves, we could be dealing with severe storms with the potential for supercells. SPC has expanded their Slight Risk to cover much of SRN PA as a result. A Severe Thunderstorm Watch has been issued for much of southern PA. Analysis shows PWATs exceeding 2" (2-4 sigma) in a wide plume from the Louisiana Gulf Coast up into central PA, and moisture transport vectors indicate a continued advection of this tropical airmass into our region. With the convection starting to surge into the area, the remainder of the afternoon into the evening will just see an increase in the extent and intensity of the rain. QPF on the order of 1.00" to 2.50" looks reasonable with the usual embedded areas of higher amounts which could cause flooding. The most vulnerable area looks to be the Laurels where instability will combine with terrain bringing enhanced lift causing localized heavier amounts. As a result we have issued a Flash Flood Watch for our SWRN 4 counties. && .SHORT TERM /SATURDAY/... Conditions will improve rapidly Saturday morning as the deep moisture speeds eastward. NHC expects whatever is left of Cindy to be on the MD coast by 8AM so the best of the rain will be over with drier air sweeping in behind the departing low and cold front. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... Models have trended toward much better agreement with the evolution of the seasonably strong large scale upper trough over the Eastern U.S. A couple of shortwave impulses reflecting weak surface fronts or troughs will provide a limited/mainly diurnal opportunity for widely scattered showers/isolated low- topped thunderstorms Sunday-Tuesday. However, much of the this period will be pleasant and dry with below normal PW supporting low humidity and below normal temperatures relative to late June climatology. The trough is fcst to lift out and leave a more zonal pattern by the middle of the week, followed by a resurgence of the Southeast U.S. upper ridge. Models and ensembles show the ridge breaking down in the west as a trough shifts east across the Rockies into the Plains. Southerly flow increasing ahead of its attendant frontal system should result in an upward/warmer trend in temperatures accompanied by low level moisture/humidity. Expect max/min temps to get back to seasonal levels around midweek and likely reaching above normal levels by next Friday. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... Widespread MVFR/IFR remains in place across central PA this aftn, as the remnants of TS Cindy make their way across the area. Showers are moving in from the west, some with locally heavy downpours and sudden reductions in vsby. Thunderstorms should develop as well, especially across srn PA where the sun has come out. Storms may contain gusty winds. Showers/storms will persist into this eve and tonight, with localized downpours remaining likely. This will result in significant reductions in both vsbys and cigs. Gradual improvement to VFR is expected area-wide on Saturday, as the system pulls east of the region. .OUTLOOK... Sat...Scattered restrictions in AM showers...otherwise becoming VFR. Sun...Mainly VFR. Mon-Tue...Mainly VFR, but with a chance of SHRA/TSRA. Tue-Wed...VFR. && .EQUIPMENT... KCCX radar will be offline for approximately 4 days starting Saturday, June 24th for technicians to install the first of 4 major service-life extension upgrades. The work on the radar has been scheduled to minimize potential impacts to operations and will be delayed if hazardous weather is forecast. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 6 PM EDT this evening through late tonight for PAZ024-025-033-034. && SYNOPSIS...La Corte NEAR TERM...La Corte SHORT TERM...La Corte LONG TERM...Steinbugl AVIATION...Evanego EQUIPMENT...Steinbugl
Hazardous weather outlook, Jun 23, 2:22 PM EDT, 2 hours 3 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service State College PA 222 PM EDT Fri Jun 23 2017 PAZ004>006-010>012-017>019-037-041-042-045-046-049-051-053-241830- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Montour-Columbia- 222 PM EDT Fri Jun 23 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Heavy rain may produce short-duration flooding in urban and poor drainage areas. Road closures are possible. Small streams and creeks are most susceptible to flooding. Strong to severe thunderstorms with gusty winds are possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ024-025-033-034-241830- Cambria-Blair-Somerset-Bedford- 222 PM EDT Fri Jun 23 2017 ...SEVERE THUNDERSTORM WATCH 366 IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT FROM 6 PM EDT THIS EVENING THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ026>028-035-036-050-052-056>059-063>066-241830- Huntingdon-Mifflin-Juniata-Fulton-Franklin-Snyder-Northumberland- Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster- 222 PM EDT Fri Jun 23 2017 ...SEVERE THUNDERSTORM WATCH 366 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. Heavy rain may produce short-duration flooding in urban and poor drainage areas. Road closures are possible. Small streams and creeks are most susceptible to flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Jun 23, 2:18 PM EDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service State College PA
218 PM EDT FRI JUN 23 2017
PAZ024-025-033-034-231845-
Bedford PA-Somerset PA-Blair PA-Cambria PA-
218 PM EDT FRI JUN 23 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD...SOMERSET...
BLAIR...AND CAMBRIA COUNTIES UNTIL 245 PM EDT...
At 217 PM EDT, Doppler radar indicated a strong thunderstorm over
Dale, moving east at 55 mph.
Wind gusts of 50 to 55 mph are possible.
Locations impacted include...
Belmont, Johnstown, Windber, Westmont, Portage, Blue Knob State Park,
Salix-Beauty Line Park, Davidsville, Horseshoe Curve, Scalp Level,
Ski Gap, Dunlo, East Conemaugh, St. Michael, Lilly, South Fork,
Ehrenfeld, Queen, Paint and Gallitzin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4032 7903 4038 7898 4051 7846 4021 7847
4020 7909
TIME...MOT...LOC 1817Z 253DEG 46KT 4030 7891
EvanegoSpecial weather statement, Jun 23, 3:29 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service State College PA
329 PM EDT FRI JUN 23 2017
PAZ024-232000-
Cambria PA-
329 PM EDT FRI JUN 23 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CAMBRIA COUNTY UNTIL
400 PM EDT...
At 327 PM EDT, Doppler radar indicated a strong thunderstorm near
East Conemaugh, moving east at 50 mph.
Wind gusts up to 50 mph are possible.
This strong thunderstorm will be near...
East Conemaugh and Daisytown around 330 PM EDT.
Nanty-Glo, Vinco and Belsano around 335 PM EDT.
Ehrenfeld, South Fork and St. Michael around 340 PM EDT.
Ebensburg and Portage around 345 PM EDT.
Sankertown, Cresson and Loretto around 350 PM EDT.
Gallitzin around 355 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rain is also occurring with this storm. When added to the
rainfall from today, this additional rain may lead to minor
flooding. Do not drive into water covering the roadway.
&&
LAT...LON 4036 7900 4052 7891 4063 7844 4060 7844
4056 7847 4051 7854 4037 7857 4034 7861
4029 7903 4031 7904
TIME...MOT...LOC 1927Z 256DEG 44KT 4041 7896
DangeloSpecial weather statement, Jun 23, 4:18 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service State College PA
418 PM EDT FRI JUN 23 2017
PAZ057>059-232100-
Lebanon PA-Dauphin PA-Schuylkill PA-
418 PM EDT FRI JUN 23 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LEBANON...DAUPHIN...AND
SCHUYLKILL COUNTIES UNTIL 500 PM EDT...
At 418 PM EDT, Doppler radar indicated a strong thunderstorm over
Harper Tavern, moving northeast at 30 mph.
Winds in excess of 40 mph are possible.
Locations impacted include...
Cornwall, Tamaqua, St. Clair, Myerstown, Minersville, Palmyra,
Mahanoy City, Annville, Frackville, Lebanon, Pottsville, Schuylkill
Haven, Shenandoah, Ashland, Englewood, Lawn, Fredericksburg, Mount
Gretna Heights, Altamont and Fort Indiantown Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding may develop. Do not drive into water covering the
roadway.
&&
LAT...LON 4064 7598 4057 7602 4058 7607 4052 7626
4050 7643 4049 7644 4036 7620 4032 7615
4020 7657 4064 7672 4068 7665 4080 7631
4089 7628 4095 7619 4090 7604 4091 7600
4072 7578
TIME...MOT...LOC 2018Z 246DEG 25KT 4038 7653
La CorteThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 8:27 PM EDT | Special Weather Statement | CTP | Cumberland | 33 min |
| Jun 23, 2:16 PM EDT | Flash Flood Watch | CTP | Bedford, Blair, Cambria, Somerset | 13 hr |
| Jun 23, 2:18 PM EDT | Special Weather Statement | CTP | Cambria | 27 min |
| Jun 23, 2:40 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair, Cambria, Huntingdon | 65 min |
| Jun 23, 3:20 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Franklin, Perry | 40 min |
| Jun 23, 3:29 PM EDT | Special Weather Statement | CTP | Cambria | 31 min |
| Jun 23, 3:56 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Dauphin, Perry, York | 64 min |
| Jun 23, 4:18 PM EDT | Special Weather Statement | CTP | Lebanon, Schuylkill | 42 min |
| Jun 23, 4:27 PM EDT | Special Weather Statement | CTP | Somerset | 48 min |
| Jun 23, 4:35 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lancaster, Lebanon, York | 55 min |
| Jun 23, 4:43 PM EDT | Areal Flood Advisory | CTP | Blair, Cambria | 3 hr |
| Jun 23, 5:16 PM EDT | Special Weather Statement | CTP | Bedford | 29 min |
| Jun 23, 5:27 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 33 min |
| Jun 23, 6:02 PM EDT | Special Weather Statement | CTP | Franklin, Fulton, Huntingdon, Juniata, Perry | 43 min |
| Jun 23, 6:04 PM EDT | Special Weather Statement | CTP | Lebanon | 26 min |
| Jun 23, 6:34 PM EDT | Special Weather Statement | CTP | Schuylkill | 41 min |
| Jun 23, 6:43 PM EDT | Special Weather Statement | CTP | Adams, Cumberland, Dauphin, Franklin, Perry | 47 min |
| Jun 23, 7:00 PM EDT | Areal Flood Advisory | CTP | Cumberland, Dauphin, Perry, York | 3 hr |
| Jun 23, 7:38 PM EDT | Special Weather Statement | CTP | Schuylkill | 22 min |
| Jun 23, 7:46 PM EDT | Special Weather Statement | CTP | Dauphin | 44 min |
| Jun 23, 7:50 PM EDT | Areal Flood Advisory | CTP | Cambria, Somerset | 3 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.